Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 9, NWS Amarillo, TX

August 29, 2018Lipscomb County, Texas; Beaver County, Oklahoma

NWS Amarillo, TX issued this flash flood warning at Aug 29, 2018, 3:27 AM CDT for Lipscomb County, Texas; Beaver County, Oklahoma. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2018, 3:27 AM CDT (08:27 UTC)
Expired
Aug 29, 2018, 5:36 AM CDT
In force
2 hr
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
None

Counties Beaver County, OK, Lipscomb County, TX

The radar

The Dodge City radar (KDDC), 152 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1124 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

515 
WGUS54 KAMA 290827
FFWAMA
OKC007-TXC295-291130-
/O.NEW.KAMA.FF.W.0009.180829T0827Z-180829T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Amarillo TX
327 AM CDT WED AUG 29 2018

The National Weather Service in Amarillo has issued a

* Flash Flood Warning for...
  Southeastern Beaver County in the Panhandle of Oklahoma...
  Northern Lipscomb County in the Panhandle of Texas...

* Until 630 AM CDT.
          
* At 326 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Two to four inches of rain have
  already fallen. Flash flooding is expected.

* Some locations that will experience flooding include...
  Follett, Darrouzett and Slapout. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3636 10049 3654 10057 3668 10000 3618 10000

$$

Schneider
3 follow-up statements
607 
WGUS74 KAMA 290929
FFSAMA

Flash Flood Statement
National Weather Service Amarillo TX
429 AM CDT WED AUG 29 2018

OKC007-TXC295-291130-
/O.CON.KAMA.FF.W.0009.000000T0000Z-180829T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Beaver OK-Lipscomb TX-
429 AM CDT WED AUG 29 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM CDT FOR
SOUTHEASTERN BEAVER AND NORTHEASTERN LIPSCOMB COUNTIES...

At 429 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Two to four inches of rain have already
fallen.  Flash flooding is expected.

Some locations that will experience flooding include...
Follett, Darrouzett and Slapout. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3643 10042 3656 10037 3668 10000 3633 10000

$$

Schneider
043 
WGUS74 KAMA 291028
FFSAMA

Flash Flood Statement
National Weather Service Amarillo TX
528 AM CDT WED AUG 29 2018

OKC007-291037-
/O.CAN.KAMA.FF.W.0009.000000T0000Z-180829T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Beaver OK-
528 AM CDT WED AUG 29 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN BEAVER COUNTY IS
CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 3635 10008 3639 10025 3646 10027 3650 10016
      3650 10002 3634 10000

$$

TXC295-291130-
/O.CON.KAMA.FF.W.0009.000000T0000Z-180829T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lipscomb TX-
528 AM CDT WED AUG 29 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM CDT FOR
NORTHEASTERN LIPSCOMB COUNTY...

At 527 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Three to five inches of rain have
already fallen.  Flash flooding is expected.

Some locations that will experience flooding include...
Follett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3635 10008 3639 10025 3646 10027 3650 10016
      3650 10002 3634 10000

$$

Schneider
821 
WGUS74 KAMA 291036
FFSAMA

Flash Flood Statement
National Weather Service Amarillo TX
536 AM CDT WED AUG 29 2018

TXC295-291046-
/O.CAN.KAMA.FF.W.0009.000000T0000Z-180829T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lipscomb TX-
536 AM CDT WED AUG 29 2018

...THE FLASH FLOOD WARNING FOR NORTHEASTERN LIPSCOMB COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3635 10008 3639 10025 3646 10027 3650 10016
      3650 10002 3634 10000

$$

Schneider

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 12:19 AM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 29, 12:19 AM CDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1219 AM CDT Wed Aug 29 2018

.AVIATION...
06Z TAF Cycle

VFR conditions will quickly become MVFR to IFR or LIFR across the
Dalhart and Guymon TAF sites due mainly to low cloudiness after
07Z to 09Z Wednesday and then at the Amarillo TAF site after 10Z
to 12Z Wednesday. Not expecting any fog to develop at any of the
three TAF sites at this time. VFR conditions are expected to
return after 17Z to 19Z Wednesday at all three TAF sites. Light
north and northeast winds 5 to 15 knots will become east and
southeast after 17Z to 19Z Wednesday.

Schneider

&&

.PREV DISCUSSION... /Issued 715 PM CDT Tue Aug 28 2018/

AVIATION...
For the 00Z TAFs, expect tstms to remain east of the terminal
sites this evening. Potential exists for MVFR to IFR cigs late
tonight into Wednesday morning in the wake of the latest cold
frontal passage. Have continued to mention this in the latest TAF
fcst. Cigs should lift into the VFR category Wednesday afternoon.

Andrade

PREV DISCUSSION... /Issued 310 PM CDT Tue Aug 28 2018/

DISCUSSION...

Cold front has stalled roughly along a Hereford - Canadian line.
This boundary will be the focus for shower and thunderstorm
development this evening and tonight. Coverage should increase after
00z when shortwave arrives and the upper jet edges closer to the
boundary. 0-6km bulk shear values are rather weak - 15 to 20 knots -
across the southeastern portion of the CWA but with around 2000 J/kg
of progged MUCAPE, could have a few strong to severe thunderstorms
with severe wind gusts being the main concern. Additionally, there
may be some training storms with any activity that develops along
and just northwest of the boundary where deep shear vectors are
oriented along the boundary.

High pressure builds in from the northeast for Wednesday with
relatively cooler conditions being the result. Models depict a pool
of post frontal moisture across the northern CWA, so via lingering
cloudiness, expecting a fair amount of contrast in temperatures
Wednesday, with the OK panhandle hanging back around or below 80
and the southern CWA around 90.

Exact placement of upper ridge will continue to dominate our weather
pattern wrt precipitation through the rest of the extended forecast.
Without a lot of forcing, hesitant to put in any large PoPs until
the Saturday/Sunday period, when there is general agreement that a
wave may kick off showers and storms across the panhandles.
Agreement on timing remains elusive however, so will spread out the
PoPs for several periods for now. As for other sensible weather,
Thursday and Friday look to be the breeziest and warmest days of the
7 day forecast as lee troughiness to the north sets up a sizable
pressure gradient and drives southerly flow near the surface.

Ferguson

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11/88
Hazardous weather outlook, Aug 28, 10:22 PM CDT, 5 hours 5 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
1022 PM CDT Tue Aug 28 2018

OKZ001>003-TXZ001>020-317-291100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
1022 PM CDT Tue Aug 28 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Rest of Tonight.

Isolated to scattered thunderstorms will continue tonight across
the eastern and southeastern Texas Panhandle. Any storms that
develop should remain below severe levels at this time. However,
locally heavy rainfall may accompany the strongest storms, which
could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible Saturday through Monday. Some
storms may become strong to severe with damaging winds and large
hail the primary hazards. In addition, heavy rainfall may result
in localized flooding or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Aug 28, 11:29 PM CDT, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1129 PM CDT TUE AUG 28 2018

TXZ005-010-290530-
Hemphill TX-Lipscomb TX-
1129 PM CDT TUE AUG 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIPSCOMB AND
NORTHERN HEMPHILL COUNTIES UNTIL 1230 AM CDT...

At 1129 PM CDT, Doppler radar was tracking a strong thunderstorm near
Canadian, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Canadian, Higgins, Glazier and Lake Marvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3579 10034 3596 10044 3617 10000 3589 10000
TIME...MOT...LOC 0429Z 245DEG 19KT 3592 10031

Schneider
Local storm report, Aug 28, 11:32 PM CDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1132 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     HAIL             CANADIAN                35.91N 100.38W
08/28/2018  M0.88 INCH       HEMPHILL           TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1800462

SCHNEIDER
Local storm report, Aug 28, 11:34 PM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1134 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     HAIL             CANADIAN                35.91N 100.38W
08/28/2018  M0.75 INCH       HEMPHILL           TX   FIRE DEPT/RESCUE

&&

EVENT NUMBER AMA1800463

SCHNEIDER
Special weather statement, Aug 29, 12:51 AM CDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1251 AM CDT WED AUG 29 2018

OKZ003-TXZ004-005-290645-
Beaver OK-Ochiltree TX-Lipscomb TX-
1251 AM CDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BEAVER...
NORTHWESTERN LIPSCOMB AND NORTHEASTERN OCHILTREE COUNTIES UNTIL 145
AM CDT...

At 1251 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Booker, or 10 miles northeast of Perryton, moving
northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Booker, Darrouzett and Elmwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3635 10067 3653 10079 3681 10040 3650 10009
TIME...MOT...LOC 0551Z 240DEG 18KT 3647 10065

Schneider
Special weather statement, Aug 29, 1:58 AM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Amarillo TX
158 AM CDT WED AUG 29 2018

OKZ003-TXZ005-290800-
Beaver OK-Lipscomb TX-
158 AM CDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BEAVER AND
NORTHEASTERN LIPSCOMB COUNTIES UNTIL 300 AM CDT...

At 158 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Darrouzett, or 20 miles southeast of Beaver, moving
east at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Follett, Elmwood and Slapout.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3663 10059 3673 10000 3626 10000
TIME...MOT...LOC 0658Z 262DEG 13KT 3657 10031

Schneider

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 7:06 PM CDTSevere Thunderstorm WarningAMACarson, Gray, Hutchinson54 min
Aug 28, 8:54 PM CDTSpecial Weather StatementAMAGray36 min
Aug 28, 8:58 PM CDTSpecial Weather StatementAMAWheeler32 min
Aug 28, 11:29 PM CDTSpecial Weather StatementAMAHemphill61 min
Aug 28, 11:47 PM CDTAreal Flood AdvisoryAMAHemphill108 min
Aug 29, 12:07 AM CDTAreal Flood AdvisoryAMALipscomb3 hr
Aug 29, 1:58 AM CDTSpecial Weather StatementAMALipscomb62 min
Aug 29, 2:53 AM CDTAreal Flood AdvisoryAMALipscomb3 hr
Aug 29, 12:51 AM CDTSpecial Weather StatementAMABeaver54 min

Nearby

Flash Flood Warnings in Texas, 2018Flash Flood Warnings in Oklahoma, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.